| Catalog Number |
400SMTXSFT0408 |
| Medical Device Problem Codes |
Failure to Fold (1255); Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
09/03/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact on its pusher assembly.The embolization coil had offset coil winds.The pusher assembly was kinked approximately 143.0 cm from the proximal end of the pusher assembly.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.Conclusions: evaluation of the returned smart coil revealed a device with offset coil winds.The repeated manipulation and cycling of the coil in an attempt to place the coil likely caused some of the offset coil winds.These offset coil winds likely made the re-sheathing of the embolization coil more difficult.If the embolization coil was attempted to be re-sheathed but was catching on the tip of the sheath, this may have caused additional coil damage.Functional testing was performed and although offset coils winds were present on the smart coil, it was able to advance out of its introducer sheath and through a demonstration microcatheter with minimal resistance.The reported complaint was unable to be confirmed.Further evaluation revealed a kink along the length of the pusher assembly.If the device is forcefully advanced against resistance, damage such as a kink may occur.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician successfully placed a coil using a non-penumbra microcatheter.The physician then experienced difficulty placing a smart coil in the target location and, therefore the smart coil was removed.The hospital staff then experienced difficulty re-sheathing the smart coil and, therefore, the smart coil was not re-sheathed, despite multiple attempts.The procedure was then completed using a new smart coil.There was no report of an adverse effect to the patient.